Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 70, NWS Gaylord, MI

September 10, 2001Presque Isle County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Sep 10, 2001, 5:07 PM EDT for Presque Isle County, Michigan. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2001, 5:07 PM EDT (21:07 UTC)
Expired
Sep 10, 2001, 5:30 PM EDT
In force
23 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 88 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2001-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2001-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

079 
WUUS53 KAPX 102110 RRA
SVRAPN
MIC141-102130-

BULLETIN - EAS ACTIVATION REQUESTED...RETRANSMITTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
507 PM EDT MON SEP 10 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PRESQUE ISLE COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 530 PM EDT

* AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTH OF ONAWAY TO 14
  MILES NORTH OF ALPENA...MOVING EAST AT 40 MPH.

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG
WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:42 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 10, 3:42 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
342 PM EDT MON SEP 10 2001

LATEST SURFACE ANALYSIS SHOWED STRONG LOW PRESSURE NEAR JAMES
BAY...WITH A SECONDARY TROF/COLD FRONT EXTENDING SOUTHWEST ACROSS
EASTERN UPPER INTO NORTHWEST ILLINOIS. MAIN CONCERN THIS PACKAGE
REVOLVES AROUND REMAINING SHOWERS/STORMS UNTIL TROF PASSES THROUGH
FORECAST AREA THIS EVENING. OTHER CONCERN REVOLVES AROUND SHOWER AND
THUNDERSTORM CHANCES TUESDAY NIGHT INTO WEDNESDAY WITH THE APPROACH
OF THE NEXT SYSTEM.

12Z MODELS IN GOOD AGREEMENT OVERALL...WITH DECENT RUN-TO-RUN
CONSISTENCY. THE TREND HAS BEEN TO BE A BIT SLOWER/STRONGER WITH THE
DYNAMICS WITH THE NEXT SYSTEM. THIS IS RESULTING IN THE ISENTROPIC
ASCENT AHEAD OF THE SYSTEM BEING STRONGER AS WELL...RESULTING IN THE
CURRENT RAINFALL TIMING FOR TUESDAY NIGHT/WEDNESDAY STILL LOOKING OK.
GUIDANCE TEMPERATURES LOOK CLOSE AND REASONABLE FOR THE MOST PART...
THOUGH HAVE SIDED WITH THE WARMER FWC VALUES FOR WEDNESDAY GIVEN THE
STRENGTH OF THE WAA AHEAD OF THE NEXT SYSTEM.

TONIGHT...FORCING FROM UPPER WAVE...LFQ OF A 120 KNOT UPPER JET AND
ASSOCIATED SURFACE TROF WILL EXIT THE REGION TO THE EAST THIS
EVENING. THE COLD POOL ALOFT (-22C AT 500 MB ACROSS THE U.P.) WILL
DEPART WITH THESE FEATURES AS WELL. THE LOSS OF THESE FEATURES AND
DIURNAL HEATING WILL ALLOW THE SHOWERS AND THUNDERSTORMS ACROSS THE
REGION TO END THIS EVENING. WEAK RIDGING AND DRYING WILL BUILD IN
ACROSS THE REGION BEHIND THE DEPARTING SYSTEM...WILL SKIES GRADUALLY
BECOMING PARTLY CLOUDY.

TUESDAY...WEAK UPPER RIDGING AND SURFACE HIGH PRESSURE BUILD INTO
THE REGION...PROVIDING DRY CONDITIONS AND PARTLY SUNNY SKIES.

TUESDAY NIGHT AND WEDNESDAY...NEXT SYSTEM BEGINS MOVE INTO THE
REGION TUESDAY NIGHT. THE DYNAMICS WITH THE WAVE AND THE ASSOCIATED
SURFACE REFLECTION WILL HOLD OFF UNTIL DURING THE DAY ON WEDNESDAY.
HOWEVER...THE ISENTROPIC LIFT AHEAD OF THE WAVE (PER 300K SURFACE)
IS QUITE GOOD OVERNIGHT TUESDAY. CONDENSATION PRESSURE DEFICITS DROP
TO 30 MB OR LESS ACROSS EASTERN UPPER AND FAR NORTHERN LOWER BY 12Z
WEDNESDAY. HAVE BUMPED UP PRECIPITATION CHANCES TO LIKELY ACROSS
THIS AREA AS A RESULT. OTHERWISE...THE UPPER WAVE AND SURFACE
REFLECTION MOVE INTO EASTERN CANADA DURING THE DAY WEDNESDAY...
SWINGING A COLD FRONT ACROSS THE FORECAST AREA. HAVE GONE WITH A
CHANCE FOR SHOWERS AND THUNDERSTORMS AREAWIDE TO COVER WHAT DEVELOPS
ALONG AND AHEAD OF THE FRONT.

WEDNESDAY NIGHT AND THURSDAY...UPPER RIDGING AND SURFACE HIGH
PRESSURE BUILD INTO THE REGION IN THE WAKE OF THE FRONT. THIS WILL
PROVIDE THE REGION WITH DRY ALBEIT COOL CONDITIONS (WITH NORTHWEST
FLOW ALOFT).

EXTENDED DISCUSSION...MODELS CONTINUE TO BE IN DECENT AGREEMENT FOR
THE WEEKEND. MODEST UPPER TROFFING WILL BE ACROSS EASTERN CANADA
AND THE NORTHEAST UNITED STATES...WITH A NORTHWEST UPPER FLOW ACROSS
THE GREAT LAKES. CANADIAN HIGH PRESSURE WILL BE WELL ESTABLISHED AT
THE SURFACE OVER THE GREAT LAKES REGION DURING THIS TIME FRAME.
THESE FACTORS WILL COMBINE TO BRING DRY BUT SLIGHTLY COOLER THAN
NORMAL CONDITIONS TO THE REGION. FOR MONDAY...THE MODELS HINT AT
BRINGING A STRONGER SHORTWAVE TOWARD THE REGION WITH AN ASSOCIATED
SURFACE RESPONSE. HOWEVER...THIS IS THE SAME WAVE THAT HAD BEEN
FORECAST FOR SUNDAY ON YESTERDAYS RUN AND IT DOES APPEAR TO BE
QUITE A BIT WEAKER. SO...WILL KEEP MONDAY DRY AT THIS TIME WITH A
WARM UP AND INCREASE IN CLOUDS AS WE GET ON THE BACK SIDE OF THE
SURFACE HIGH.

.APX...NONE.

BAK

In the hours before

Special weather statement, Sep 10, 11:20 AM EDT, 5 hours 47 minutes before
MIZ008-015>036-041-042-110100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1120 AM EDT MON SEP 10 2001

...THERE IS A RISK OF SEVERE WEATHER ACROSS EASTERN UPPER MICHIGAN
AND PARTS OF NORTHERN LOWER MICHIGAN THIS AFTERNOON AND EARLY
EVENING...

* THREAT AREA...ALL OF EASTERN UPPER MICHIGAN...AND NORTHERN LOWER
  MICHIGAN NORTH OF M-32...ESPECIALLY IN EMMET...CHEBOYGAN AND
  PRESQUE ISLE COUNTIES.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

* SEVERE WEATHER THREAT...ISOLATED THUNDERSTORMS PRODUCING WIND
  GUSTS 60 TO 70 MPH AND HAIL TO 1 INCH IN DIAMETER.

* TIME OF SEVERE WEATHER THREAT...NOON UNTIL 9 PM THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER
AND EASTERN UPPER MICHIGAN.

ROWLEY

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 3:24 PM EDTSevere Thunderstorm WarningAPXPresque Isle36 min
Sep 10, 5:43 PM EDTSevere Thunderstorm WarningAPXAlpena32 min
Sep 10, 5:50 PM EDTSevere Thunderstorm WarningAPXAlcona20 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.